New Jersey, 2005Flash Flood in New Jersey, September 14, 2005
September 14, 2005 · NWS OKX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 14, 4:10 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 14, 4:10 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
510 PM EDT WED SEP 14 2005
.NEAR TERM (THIS EVENING THROUGH THURSDAY NIGHT)...
UPDATED FORECAST THROUGH THIS EVENING WITH AREA OF SHOWERS AND
THUNDERSTORMS TRAINING ALONG A LOW-LEVEL CONVERGENCE BOUNDARY
RUNNING N/S ACROSS ESSEX...UNION...AND PASSAIC COUNTY. LOCALLY 1 TO
2 INCHES HAS FALLEN ACROSS THIS AREA AND ANOTHER 1 TO 2 INCHES
POSSIBLE LOCALLY BEFORE TAPERING OFF WITH LOSS OF DAYTIME HEATING
THIS EVENING.
MOISTURE ADVECTING NORTHWARD AROUND THE WESTERN ATLANTIC RIDGE WILL
INTERACT WITH WEAK LOW-LEVEL CONVERGENCE AND A STRENGTHENING 85H
JET. AT THE SAME TIME...A COLD FRONT OVER THE GREAT LAKES REGION
APPROACHES THE FORECAST AREA THURSDAY...PASSING THROUGH THURSDAY
NIGHT. THUS...LOOKING FOR INCREASING RAIN CHANCES DURING THIS TIME
PERIOD. TEMPERATURES WILL BE A BLEND OF THE MAV AND MET THROUGH THE
NEAR TERM.
&&
.SHORT TERM (FRIDAY THROUGH FRIDAY NIGHT)...
FORECAST WILL BE BASED ON THE TPC TRACK THAT TAKES HURRICANE OPHELIA
WELL SOUTH THEN EAST OF THE FORECAST AREA LATE FRIDAY INTO SATURDAY.
HOWEVER...WITH ABUNDANT TROPICAL MOISTURE IN PLAY AHEAD OF OPHELIA
AND FRONTAL BOUNDARY LYING ACROSS THE REGION...THE CHANCE OF SHOWERS
WILL REMAIN IN THE FORECAST. TEMPERATURES AGAIN WILL BE A BLEND OF
THE MAV AND MET OUTPUT THROUGH THE SHORT TERM.
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
FOR CONSISTENCY...WILL BASE FORECAST HEAVILY ON HPC PROGS AND TPC
FORECAST TRACK SINCE MODELS ARE INDICATING SOME VASTLY DIFFERENT
SOLUTIONS THROUGH THIS TIME FRAME.
OPHELIA BY 12Z SATURDAY EXPECTED TO BE AROUND 225 MILES EAST
SOUTHEAST OF MONTAUK POINT AND PULLING FURTHER AWAY TO THE
NORTHEAST. WITH ITS DEPARTURE...A RIDGE BEGINS TO BUILD INTO THE
LOCAL AREA FROM THE WEST. THUS...IMPROVING CONDITIONS EXPECTED
THROUGH THE FIRST PART OF THE EXTENDED. THIS RIDGE DOMINATES THE
LOCAL AREA INTO EARLY NEXT WEEK BEFORE IT SHIFTS OFFSHORE MONDAY
NIGHT. MOISTURE LEVELS INCREASE FROM MONDAY NIGHT ONWARD AS
SOUTHERLY FLOW SETS UP. WARM FRONT APPROACHING TUESDAY...
DRIFTS UP THROUGH THE TRI-STATE REGION BY LATE IN THE DAY PRESENTING
A MINIMAL CHANCE OF SHOWERS. THE LOCAL AREA REMAINS IN THE WARM
SECTOR TUESDAY NIGHT AND WEDNESDAY WITH A CONTINUING CHANCE OF
SHOWERS.
DAYTIMES HIGHS 70 TO 75 FOR THE WEEKEND...CLIMB A BIT EACH DAY
THEREAFTER WITH THE WARMEST READINGS OF 80 TO 85 ON WEDNESDAY.
OVERNIGHT LOWS IN THE 50S TO AROUND 60S THROUGH EARLY NEXT
WEEK...THEN ALSO A SLOW RISE EACH NIGHT THEREAFTER.
&&
.AVIATION...
SOUTHERLY FLOW WILL CONTINUE TO IMPORT MOISTURE LADEN AIR INTO THE
REGION THROUGH TONIGHT. WE WILL NOT LOSE LOW END MVFR CIGS IN ACROSS
PORTIONS OF NEW YORK CITY AND LONG ISLAND THIS AFTERNOON. ANY AREAS
THAT HAVE SEEN CIGS RISE TO LOW END VFR OR WHERE THERE IS NO CIGS
WILL SEE LOW CLOUDS AND FOG REDEVELOP ONCE AGAIN THIS EVENING.
EXPECT LOW END MVFR VSBYS AND CIGS TO BECOME WIDESPREAD BY AROUND
00Z WITH POTENTIAL DROPS TO IFR AFTER 02-04Z. AS A WEAK FRONT
APPROACHES FROM THE WEST...IT IS POSSIBLE THAT A FEW SHOWERS WILL
BREAK OUT AHEAD OF THIS...GIVING US A THREAT OF SHOWERS AFTER DARK.
THREAT WILL INCREASE TOWARD DAYBREAK ON THURSDAY AS FRONT BEARS DOWN
ON THE REGION. LOW LEVEL MOISTURE WILL BE ABUNDANT ON THURSDAY...SO
WE MAY NOT BREAK OUT AT ALL.
&&
.MARINE...WINDS AND SEAS CURRENTLY BELOW SCA CRITERIA ON ALL WATERS.
HOWEVER...THIS WILL CHANGE FAIRLY SOON AS OPHELIA HEADS IN A GENERAL
NORTHWARD DIRECTION OVER THE NEXT COUPLE OF DAYS. SEAS ON THE OCEAN
WILL LIKELY INCREASE TO 4-6 FT BY THURSDAY AFTERNOON. THE OFFICIAL
NHC TRACK FOR OPHELIA MAKES ITS CLOSEST APPROACH TO MONTAUK POINT
SOMETIME LATER FRIDAY NIGHT OR SATURDAY MORNING...ABOUT 225 NM TO
THE SOUTHEAST. SEAS ON THE OCEAN WILL CONTINUE TO INCREASE AS
OPHELIA NEARS...WITH 6-9 FT OR HIGHER POSSIBLE FRIDAY NIGHT. WINDS
WILL ALSO INCREASE ON ALL WATERS...PROBABLY TO SCA...LATER FRIDAY
AND FRIDAY NIGHT AS THE STORM MAKES ITS CLOSEST APPROACH. RIGHT NOW
WILL JUST HEADLINE SCA FOR THE OCEAN. IT IS IMPORTANT TO POINT OUT
THAT A SMALL CHANGE IN TRACK CLOSER/FURTHER AWAY FROM THE COAST
COULD MEAN SIGNIFICANT CHANGES IN THE WIND AND SEA FORECAST FOR ALL
WATERS.
TIDES ARE ASTRONOMICALLY HIGH. THE THREAT FOR MINOR COASTAL FLOODING
WILL INCREASE...AND BECOME MOST LIKELY FRIDAY AND FRIDAY
NIGHT...POSSIBLY INTO SATURDAY.
&&
.HYDROLOGY...
TROPICAL MOISTURE WILL CONTINUE TO STREAM NORTHWARD AND INTERACT
WITH AN APPROACHING COLD FRONT OVER THE GREAT LAKES LATE TONIGHT
INTO THURSDAY. THIS FRONT WILL PUSH INTO THE REGION THURSDAY NIGHT.
THEREFORE...THERE IS THE POTENTIAL FOR SOME MUCH NEEDED RAINFALL. AT
THE PRESENT TIME...WE ARE LOOKING AT A POSSIBLE RAINFALL TOTAL OF
BETWEEN 1 1/2 AND 2 INCHES FROM TONIGHT INTO SATURDAY.
&&
.FIRE WEATHER...
VERY DRY CONDITIONS CONTINUE ACROSS THE REGION WITH THE THREAT OF
WILDFIRES REMAINING HIGH. RAINFALL DEFICIENCIES CONTINUE TO INCREASE
IN THIS VERY DRY WEATHER PATTERN. SO FAR THIS MONTH/SEASON (SEP 1ST)
THE LOCAL AREA IS WELL OVER AN INCH BELOW NORMAL. THE GOOD NEWS IS
THAT THE POTENTIAL FOR A WETTING RAIN INCREASES THROUGH THE NEXT FEW
DAYS.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SCA THU MORNING-SAT AFTN...ANZ355-353-350.
&&
Hazardous weather outlook, Sep 14, 9:07 AM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
1007 AM EDT WED SEP 14 2005
CTZ005>012-NJZ002>006-011-NYZ067>081-151415-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1007 AM EDT WED SEP 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HURRICANE OPHELIA IS FORECAST TO TRACK A COUPLE OF HUNDRED MILES
TO THE SOUTH THEN EAST OF LONG ISLAND LATE FRIDAY THROUGH
SATURDAY. TROPICAL MOISTURE STREAMING NORTHWARD AHEAD OF OPHELIA
WILL INTERACT WITH AN APPROACHING COLD FRONT WITH THE POTENTIAL
FOR LOCALIZED HEAVY RAINFALL THURSDAY INTO FRIDAY. COASTAL
FLOODING AND MINOR BEACH EROSION MAY ALSO BE POSSIBLE STARTING
THURSDAY EVENING. PLEASE REFER TO THE LATEST NATIONAL HURRICANE
CENTER ADVISORIES FOR FURTHER INFORMATION ON OPHELIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ANZ330-335-338-350-353-355-151415-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1007 AM EDT WED SEP 14 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HURRICANE OPHELIA COULD PASS CLOSE ENOUGH TO THE AREA TO PRODUCE
INCREASED WINDS/SEAS MOST LIKELY FROM THURSDAY THROUGH SATURDAY
DEPENDING UPON THE EVENTUAL TRACK AND SPEED OF THE STORM. PLEASE
REFER TO THE LATEST NATIONAL HURRICANE CENTER ADVISORIES FOR
FURTHER INFORMATION ON OPHELIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flash Flood, Union
- When
- September 14, 5:23 PM EST to 5:45 PM EST
- Where
- Union County, Scotch Plains
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.650, -74.367
Thunderstorms formed over Central New Jersey on the afternoon and evening of the 14th. The antecedent airmass featured tropical moisture. As the thunderstorms moved northward into Western Union County, they produced between 3 and 5 inches of rainfall in a relatively short period of time. A resident of Scotch Plains needed to be rescued from an SUV when the waters rapidly rose. In Fanwood, small streams swiftly overflowed onto property, causing minor damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 14, 20051 death · 1 event
- Hurricane in North Carolina, September 14 to 15, 2005$8.3 million · 3 events
- Tornado and Hail in Texas, September 14, 2005$34,000 · F0 · 13 events
- Hail and Damaging Winds in Oklahoma, September 14 to 15, 2005$30,000 · 2.75 in hail · 13 events
- High Surf in Hawaii, September 14 to 17, 20051 injured · 17 events
- Hail and Damaging Winds in Texas, September 14, 20051.75 in hail · 12 events
- Hail and Damaging Winds in Texas, September 14, 2005$10,000 · 1.75 in hail · 7 events
- Hail and Damaging Wind in Colorado, September 14, 200550 kt wind · 3 events
- Damaging Winds in Oklahoma, September 14, 2005$5,000 · 61 kt wind · 3 events
- Hail in Kansas, September 14, 20051 in hail · 3 events
- Hail and Lightning Strike in Kansas, September 14, 2005$1,000 · 1 in hail · 2 events
- Hail in Kansas, September 14, 20051 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474911.